Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Maximum entropy and the moment problem
HTML articles powered by AMS MathViewer

by H. J. Landau PDF
Bull. Amer. Math. Soc. 16 (1987), 47-77
    1. N. I. Akhiezer, The classical moment problem, Hafner, New York, 1965. 2. L. Breiman, Probability and stochastic processes, Houghton-Mifflin, Boston, 1969.
  • A. M. Bruckstein and T. Kailath, Inverse scattering for discrete transmission-line models, SIAM Rev. 29 (1987), no. 3, 359–389. MR 902563, DOI 10.1137/1029075
  • Alfred M. Bruckstein, Bernard C. Levy, and Thomas Kailath, Differential methods in inverse scattering, SIAM J. Appl. Math. 45 (1985), no. 2, 312–335. MR 781110, DOI 10.1137/0145017
  • A. Bultheel, Error analysis of incoming and outgoing schemes for the trigonometric moment problem, Padé approximation and its applications, Amsterdam 1980 (Amsterdam, 1980), Lecture Notes in Math., vol. 888, Springer, Berlin-New York, 1981, pp. 100–109. MR 649088
  • 6. J. P. Burg, Maximum entropy spectral analysis, Proc. 37th Meet. Soc. Exploration Geophysicists, 1967; reprinted in Modern Spectrum Analysis (D. G. Childers, ed.), IEEE Press, New York, 1978, pp. 34-39. 7. J. P. Burg, A new analysis technique for time series data, NATO Adv. Study Inst, on Signal Processing, Enschede, Netherlands, 1968; reprinted in Modern Spectrum Analysis (D. G. Childers, ed.), IEEE Press, New York, 1978, 42-48. 8. J. P. Burg, The relationship between maximum entropy spectra and maximum likelihood spectra, Geophysics, 1972; reprinted in Modern Spectrum Analysis (D. G. Childers, ed.), IEEE Press, New, York, 1978, pp. 132-133. 9. J. P. Burg, Maximum entropy spectral analysis, Ph.D. dissertation, Stanford University, Stanford, California, 1975. 10. D. G. Childers, ed., Modern spectrum analysis, IEEE Press, New York, 1978. 11. B. S. Choi and T. M. Cover, An information-theoretic proof of Burg’s maximum entropy spectrum, Proc. IEEE 72 (1984), 1094-1095.
  • I. Csiszár and G. Tusnády, Information geometry and alternating minimization procedures, Statist. Decisions suppl. 1 (1984), 205–237. Recent results in estimation theory and related topics. MR 785210
  • A. P. Dempster, N. M. Laird, and D. B. Rubin, Maximum likelihood from incomplete data via the EM algorithm, J. Roy. Statist. Soc. Ser. B 39 (1977), no. 1, 1–38. With discussion. MR 501537, DOI 10.1111/j.2517-6161.1977.tb01600.x
  • Harry Dym and Andrei Iacob, Applications of factorization and Toeplitz operators to inverse problems, Toeplitz centennial (Tel Aviv, 1981) Operator Theory: Advances and Applications, vol. 4, Birkhäuser, Basel-Boston, Mass., 1982, pp. 233–260. MR 669911
  • I. C. Gohberg and I. A. Fel′dman, Convolution equations and projection methods for their solution, Translations of Mathematical Monographs, Vol. 41, American Mathematical Society, Providence, R.I., 1974. Translated from the Russian by F. M. Goldware. MR 0355675
  • B. Gopinath and M. M. Sondhi, Inversion of the telegraph equation and the synthesis of nonuniform lines, Proc. IEEE 59 (1971), 383–392. MR 0339916, DOI 10.1109/PROC.1971.8179
  • Ulf Grenander and Gabor Szegö, Toeplitz forms and their applications, California Monographs in Mathematical Sciences, University of California Press, Berkeley-Los Angeles, 1958. MR 0094840
  • Simon Haykin (ed.), Nonlinear methods of spectral analysis, Topics in Applied Physics, vol. 34, Springer-Verlag, Berlin-New York, 1979. MR 601216
  • Kenneth Hoffman, Banach spaces of analytic functions, Prentice-Hall Series in Modern Analysis, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1962. MR 0133008
  • 20. E. T. Jaynes, On the rationale of maximum entropy methods, Proc. IEEE 70 (1982), 939-952.
  • Thomas Kailath, A theorem of I. Schur and its impact on modern signal processing, I. Schur methods in operator theory and signal processing, Oper. Theory Adv. Appl., vol. 18, Birkhäuser, Basel, 1986, pp. 9–30. MR 902601, DOI 10.1007/978-3-0348-5483-2_{2}
  • T. Kailath, A. Bruckstein, and D. Morgan, Fast matrix factorizations via discrete transmission lines, Linear Algebra Appl. 75 (1986), 1–25. MR 825396, DOI 10.1016/0024-3795(86)90178-3
  • T. Kailath and H. Lev-Ari, On mappings between covariance matrices and physical systems, Linear algebra and its role in systems theory (Brunswick, Maine, 1984) Contemp. Math., vol. 47, Amer. Math. Soc., Providence, RI, 1985, pp. 241–252. MR 828304, DOI 10.1090/conm/047/828304
  • T. Kailath, A. Vieira, and M. Morf, Inverses of Toeplitz operators, innovations, and orthogonal polynomials, SIAM Rev. 20 (1978), no. 1, 106–119. MR 512865, DOI 10.1137/1020006
  • 25. S. J. Karlin and W. J. Studden, Tchebycheff systems: With applications in analysis and statistics, Interscience, New York, 1966.
  • M. G. Kreĭn, The ideas of P. L. Čebyšev and A. A. Markov in the theory of limiting values of integrals and their further development, Uspehi Matem. Nauk (N.S.) 6 (1951), no. 4 (44), 3–120 (Russian). MR 0044591
  • M. G. Kreĭn, Solution of the inverse Sturm-Liouville problem, Doklady Akad. Nauk SSSR (N.S.) 76 (1951), 21–24 (Russian). MR 0039895
  • M. G. Kreĭn, On integral equations generating differential equations of 2nd order, Doklady Akad. Nauk SSSR (N.S.) 97 (1954), 21–24 (Russian). MR 0065016
  • M. G. Kreĭn, Continuous analogues of propositions on polynomials orthogonal on the unit circle, Dokl. Akad. Nauk SSSR (N.S.) 105 (1955), 637–640 (Russian). MR 0080735
  • 30. R. T. Lacoss, Autoregressive and maximum likelihood spectral analysis methods, Aspects of Signal Processing, Part 2, NATO Adv. Study Inst., La Spezia, Italy, 1976 (G. Tacconi, ed.), D. Reidel, Boston, pp. 591-615.
  • H. J. Landau, The inverse problem for the vocal tract and the moment problem, SIAM J. Math. Anal. 14 (1983), no. 5, 1019–1035. MR 711183, DOI 10.1137/0514082
  • Hanoch Lev-Ari and T. Kailath, Lattice filter parametrization and modeling of nonstationary processes, IEEE Trans. Inform. Theory 30 (1984), no. 1, 2–16. MR 730996, DOI 10.1109/TIT.1984.1056849
  • 33. T. L. Marzetta and S. W. Lang, Power spectral density bounds, IEEE Trans. Inf. Theory IT-30 (1984), 117-122.
  • Athanasios Papoulis, Maximum entropy and spectral estimation: a review, IEEE Trans. Acoust. Speech Signal Process. 29 (1981), no. 6, 1176–1186. MR 642904, DOI 10.1109/TASSP.1981.1163713
  • 35. E. A. Robinson, Spectral approach to geophysical inversion by Lorentz, Fourier, and Radon transforms, Proc. IEEE 70 (1982), 1039-1054.
  • Rodney W. Johnson and John E. Shore, Comments on and correction to: “Axiomatic derivation of the principle of maximum entropy and the principle of minimum cross-entropy” [IEEE Trans. Inform. Theory 26 (1980), no. 1, 26–37; MR0560389 (80m:94029)], IEEE Trans. Inform. Theory 29 (1983), no. 6, 942–943. MR 733203, DOI 10.1109/TIT.1983.1056747
  • John E. Shore and Rodney W. Johnson, Properties of cross-entropy minimization, IEEE Trans. Inform. Theory 27 (1981), no. 4, 472–482. MR 635526, DOI 10.1109/TIT.1981.1056373
  • Jan M. Van Campenhout and Thomas M. Cover, Maximum entropy and conditional probability, IEEE Trans. Inform. Theory 27 (1981), no. 4, 483–489. MR 635527, DOI 10.1109/TIT.1981.1056374
  • Y. Vardi, L. A. Shepp, and L. Kaufman, A statistical model for positron emission tomography, J. Amer. Statist. Assoc. 80 (1985), no. 389, 8–37. With discussion. MR 786595, DOI 10.1080/01621459.1985.10477119
Similar Articles
Additional Information
  • Journal: Bull. Amer. Math. Soc. 16 (1987), 47-77
  • MSC (1985): Primary 42A70; Secondary 42A05, 62M15, 94A17, 60G25
  • DOI:
  • MathSciNet review: 866018